Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 69, NWS Springfield, MO

April 28, 2020Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Apr 28, 2020, 5:04 PM CDT for Crawford County, Kansas. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2020, 5:04 PM CDT (22:04 UTC)
Expired
Apr 28, 2020, 6:00 PM CDT
In force
56 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Crawford County, KS

The radar

The Springfield radar (KSGF), 140 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 5:30 PM CDTTSTM WND DMGMccune, KSSOCIAL MEDIA PHOTOS OF LARGE TREE LIMBS DOWN IN MCCUNE. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:18 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

100 
WUUS53 KSGF 282204
SVRSGF
KSC037-282300-
/O.NEW.KSGF.SV.W.0069.200428T2204Z-200428T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
504 PM CDT Tue Apr 28 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Crawford County in southeastern Kansas...

* Until 600 PM CDT.

* At 503 PM CDT, severe thunderstorms were located along a line
  extending from Chanute to near Galesburg to 7 miles west of
  Parsons, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pittsburg...                      Frontenac...
  Girard...                         Arma...
  Cherokee...                       Mulberry...
  Chicopee...                       Mccune...
  Franklin...                       Arcadia...
  Walnut...                         Hepler...
  Beulah...                         Opolis...
  Croweburg...                      Greenbush...
  Yale...                           Ringo...
  Lone Oak...                       Farlington...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3767 9509 3767 9463 3734 9462 3734 9507
      3738 9507 3739 9509
TIME...MOT...LOC 2203Z 273DEG 32KT 3769 9548 3752 9533 3735 9541 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
1 follow-up statement
205 
WWUS53 KSGF 282219 RRA
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
519 PM CDT Tue Apr 28 2020

KSC037-282300-
/O.CON.KSGF.SV.W.0069.000000T0000Z-200428T2300Z/
Crawford KS-
519 PM CDT Tue Apr 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CRAWFORD COUNTY...

At 518 PM CDT, severe thunderstorms were located along a line
extending from near Erie to near Parsons to near Altamont, moving
east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pittsburg...                      Frontenac...
Girard...                         Arma...
Cherokee...                       Mulberry...
Chicopee...                       Mccune...
Franklin...                       Beulah...
Opolis...                         Croweburg...
Greenbush...                      Yale...
Ringo...                          Lone Oak...
Brazilton...                      Polk...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3759 9509 3758 9463 3734 9462 3734 9507
      3738 9507 3739 9509
TIME...MOT...LOC 2218Z 282DEG 39KT 3754 9525 3738 9519 3722 9533 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:27 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 28, 2:27 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
227 PM CDT Tue Apr 28 2020

.MESOSCALE DISCUSSION...
Issued at 125 PM CDT Tue Apr 28 2020

Confidence is increasing that we will see two distinct time
periods and areas for severe thunderstorm potential over the next
12 hours. The first area of concern will be east of the Highway
65 corridor this afternoon. Short term models are suggesting that
low-level moisture convergence will increase across this area over
the next few hours with convective inhibition becoming almost
nil. It is quite possible that the agitated cumulus field
currently spreading into that region from the northwest may be the
eventual source for deep convection. Several CAMs are initiating
scattered convection in the 2-4 PM time frame with this convection
then persisting into the early evening. Strong instability will
be present across the eastern Ozarks with MLCAPE values likely in
the 2500-3000 J/kg range. Deep layer shear will be right on the
cusp of supercell potential (in the 30-35 knot range). Thus, we
are expecting both multicell clusters and supercells with
convection that initiates. Several SARS matches are noted for
supercells with a few also there for significant hail. We will
continue to advertise the potential for hail up to the size of
golf balls. With low-level theta-e differentials in the 25-30 K
range, damaging wind gusts will also be a concern, especially with
any clusters or line segments. The ambient low-level shear does
look low across the eastern Ozarks this afternoon, thus tornado
potential looks low (but not zero).

Attention then also turns to an imminent line of storms that will
develop to our west and northwest along an advancing cold front.
Storm near this feature should begin to initiate in the 3-5 PM
time frame from the KC metro into eastern Kansas. These storms
will then grow upscale into a large squall line which will then
sweep southeast across the entire Ozarks region this evening. This
line should exit south-central Missouri by around midnight.We
may initially see supercells with an attendant large hail threat
as these storms initiate across eastern Kansas. With steep mid-
level lapse rates and stronger deep layer shear overspreading the
region, significant large hail (up to 2” or greater) will be
possible if supercells can manage to remain sustained for an hour
or two. Damaging wind will quickly become a big concern as we get
into the evening as cold pools conglomerate and this line begins
to accelerate southeast. Gusts in the 60-70 mph range still appear
quite possible, especially with larger bowing segments.

On the topic of bowing segments, 0-3 km bulk shear vectors will
favor mesovortex and spin-up tornado potential for portions of the
line which bow towards the east. This will especially be true
across southeastern Kansas and southern Missouri where 0-3 km bulk
shear magnitudes will be in the 30-35 knot range.While this line
will be moving at a good clip, rainfall rates will be very high.
Thus, isolated pockets of flash flooding cannot be ruled out as
some locations will likely pick up 1-1.5” of rainfall in fairly
short order.

&&

.SHORT TERM...(Late tonight through Wednesday)
Issued at 227 PM CDT Tue Apr 28 2020

Main area of severe convection should exit the area around
midnight or 1 AM ish. The upper trough will close off into a
strong upper low and push from northwest MO to near STL by mid
morning on Wednesday. There will be a good chance of showers and a
few thunderstorms as this cold core low pushes east and eventually
out of the area. The main area of showers will be from central MO
into the eastern Ozarks and should end in the early evening. Gusty
northwest winds will develop over the area on Wednesday with some
gusts over 30 mph possible. Cool conditions are expected,
especially over central MO and the eastern Ozarks which will have
more cloud cover and rainfall. Highs there will be from the upper
50s to low 60s, while mid to upper 60s will be possible in the
western CWA.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 227 PM CDT Tue Apr 28 2020

The well advertised warm up will begin on Thursday as we see upper
height rises with the approach of a decently amplified ridge.
Highs Thursday should make it into the upper 60s to low 70s. Will
start to see some low level warm advection on Thursday, but it
really increases on Friday coinciding with the upper ridge axis.
Highs on Friday will be in the mid 70s to low 80s. On Saturday, we
will see the approach of the next shortwave and highs ahead of
this system should reach the low to mid 80s across the CWA.

A frontal boundary will push through Saturday night through Sunday
night as the upper wave moves through and will bring the next
chance of organized rainfall to the area. For now, it looks like
Monday might be dry, with another system moving into the area
Monday night into Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1209 PM CDT Tue Apr 28 2020

For the 18z TAFS...main aviation concerns in this forecast will be
with the potential of severe storms later in the afternoon and
evening. Starting to get a cumulus field developing at around 2500
feet, so we can expect some MVFR as the cumulus field expands
during the afternoon. As the front approaches by mid to late
afternoon, storms will quickly develop ahead of the front. Within
the storms, we are expecting IFR conditions to develop for a
couple of hours and then shift east with VFR conditions later
tonight. By mid to late morning on Wednesday, the northwest winds
will increase and become quite gusty with some gusts of 25 to 30
kts possible.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Schaumann
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Apr 28, 1:48 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
148 PM CDT Tue Apr 28 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
148 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Significant thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

  Severe thunderstorms are expected to rapidly develop later this
  afternoon ahead of a cold front. Large hail to the size of golf
  balls, damaging wind gusts up to 70 mph and a few tornadoes will
  all be possible. Even larger hail will be possible over the
  southwest portion of Missouri into southeast Kansas. The storms
  will move east across the area from late this afternoon through
  the evening hours. Most of the thunderstorm activity will push
  east of the area by 12 to 1 AM.

  In addition, heavy downpours of rain could lead to localized
  flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  Another breezy day is expected Wednesday with some gusts to 30
  mph. There is also the possibility of isolated thunderstorms
  over portions of central Missouri and the eastern Ozarks.

  Another chance for thunderstorms will come this Sunday and
  Monday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for all
  of the Missouri Ozarks into southeast Kansas.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Apr 28, 4:40 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Springfield MO
440 PM CDT Tue Apr 28 2020

MOZ055-056-282230-
Benton MO-Morgan MO-
440 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BENTON AND NORTHWESTERN
MORGAN COUNTIES UNTIL 530 PM CDT...

At 439 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Otterville to near
Clinton. Movement was east at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Truman State Park...              Truman Lake...
Lincoln...                        Cole Camp...
Stover...                         Syracuse...
Palo Pinto...                     Florence...
Brandon...                        Crockerville...
Racket...                         Edmonson...
Mora...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Missouri.

LAT...LON 3868 9284 3859 9284 3830 9304 3829 9352
      3851 9351 3851 9330 3854 9329 3854 9326
      3853 9307 3869 9306
TIME...MOT...LOC 2139Z 266DEG 47KT 3880 9305 3834 9379

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 5:23 PM CDTSevere Thunderstorm WarningSGFCherokee52 min
Apr 28, 5:37 PM CDTTornado WarningSGFCherokee, Crawford23 min
Apr 28, 5:52 PM CDTSevere Thunderstorm WarningSGFCrawford38 min
Apr 28, 5:57 PM CDTTornado WarningSGFCherokee33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.